Alert archive / Kansas / Areal Flood Warnings in 2012
Areal Flood Warning 7, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at Jul 9, 2012, 6:22 AM CDT for Finney County, Haskell County, Scott County, Kansas. It was in force for 5 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2012, 6:22 AM CDT (11:22 UTC)
- Expired
- Jul 9, 2012, 11:31 AM CDT
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Finney County, KS, Haskell County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:47 AM CDT | HEAVY RAIN 2.9 | 8 N Sublette, KS | |
| Jul 9, 6:50 AM CDT | HEAVY RAIN 1.97 | Garden City, KS | |
| Jul 9, 6:53 AM CDT | HEAVY RAIN 2 | Holcomb, KS | |
| Jul 9, 7:00 AM CDT | HEAVY RAIN 2.56 | 2 N Garden City, KS | |
| Jul 9, 7:00 AM CDT | HEAVY RAIN 3.76 | 8 Nnw Garden City, KS | |
| Jul 9, 7:00 AM CDT | HEAVY RAIN 5.5 | 7 S Plymell, KS | THIS IS A 24 HOUR RAINFALL AMOUNT. A HALF INCH FELL YESTERDAY MORNING AND FIVE INCHES OVERNIGHT AND EARLY THIS MORNING. |
| Jul 9, 8:10 AM CDT | FLOOD | 7 Sse Plymell, KS | SOME WATER WAS FLOWING OVER ROADWAYS, BUT MOST WERE PASSABLE. |
| Jul 9, 8:10 AM CDT | HEAVY RAIN 5 | 7 Sse Plymell, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
510 WGUS43 KDDC 091122 FLWDDC BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 622 AM CDT MON JUL 9 2012 KSC055-081-171-092315- /O.NEW.KDDC.FA.W.0007.120709T1122Z-120709T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTT KS-HASKELL KS-FINNEY KS- 622 AM CDT MON JUL 9 2012 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN... CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS... THIS INCLUDES THE CITIES OF...PLYMELL...HOLCOMB...GARDEN CITY... FRIEND... CENTRAL HASKELL COUNTY IN SOUTHWEST KANSAS... SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS... THIS INCLUDES THE CITY OF SHALLOW WATER... * UNTIL 615 PM CDT MONDAY * AT 621 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2 TO 3 INCHES OF RAIN HAS FALLEN DURING THE EARLY MORNING HOURS. ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE OVER THE NEXT 2 HOURS WITH ADDITIONAL RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WHITE WOMAN CREEK...DRY LAKE TRIBUTARY...CROSIER CREEK...CAMPBELL DRAW...MATTOX DRAW AND ARKANSAS RIVER. A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT...HOWEVER STREAM RISES ARE EXPECTED TO BE SLOW AND FLASH FLOODING IS NOT EXPECTED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE... ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3838 10105 3837 10075 3752 10072 3749 10103 $$ SUGDEN
1 follow-up statement
386 WGUS83 KDDC 091631 FLSDDC FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1131 AM CDT MON JUL 9 2012 KSC055-081-171-091640- /O.CAN.KDDC.FA.W.0007.000000T0000Z-120709T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTT KS-HASKELL KS-FINNEY KS- 1131 AM CDT MON JUL 9 2012 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL FINNEY...CENTRAL HASKELL AND SOUTHERN SCOTT COUNTIES... LAT...LON 3838 10105 3837 10075 3752 10072 3749 10103 $$ SUGDEN
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 9, 3:32 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 9, 3:32 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 332 AM CDT MON JUL 9 2012 .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 328 AM CDT MON JUL 9 2012 WEAK NORTHWEST FLOW ALOFT WILL PERSIST WITH A RIDGE OF COOLER HIGH PRESSURE BUILDING INTO THE CENTRAL PLAINS INTO TONIGHT. DEWPOINTS ARE FORECAST TO CONTINUE ON THE MOIST SIDE IN THE LOW TO MID 60S. A MESOSCALE CONVECTIVE COMPLEX (MCS) THAT MOVED OUT OF COLORADO AND INTO WESTERN KANSAS WAS WEAKENING RAPIDLY WITH WARMING CLOUD TOPS. WEAK OUTFLOW FROM THE MCS WILL CONTINUE TO HEAD EAST CAUSING MORE STORMS TO POP UP INTO THE CENTRAL PART OF THE FA FROM HUGOTON TO GARDEN CITY AND DODGE CITY, IN THE VERY MOIST ATMOSPHERE WITH PRECIPITABLE WATER RUNNING AROUND 1.70 INCHES, INTO SUNRISE THEN MESOSCALE MODELS SHOW A GRADUAL WEAKENING TREND INTO THE MORNING AND AFTERNOON. SOME AREAS WILL CONTINUE TO HAVE LOCALLY HEAVY RAINFALL THIS MORNING. THE CHANCES FOR ANY STRONG TO SEVERE THUNDERSTORMS LOOK POOR WITH THE WEAK UPPER WIND FIELDS AND SHEAR. OPERATIONAL NAM AND GFS MODELS LOOK OVERDONE ON QPF TODAY AND TONIGHT WITH A MYRIAD OF CONVECTIVE FEEDBACK PROBLEMS, ESPECIALLY NORTH AND EAST FA FROM HAYS DOWN TO MEDICINE LODGE. WILL TREND BACK POPS MAINLY EAST WITH HIGHEST POPS WEST IN THE BETTER UPSLOPE CLOSER TO THE HIGHER TERRAIN. HIGHS TODAY WILL BE AROUND 80 IN THE WEST FA FROM WAKEENEY TO GARDEN CITY AND WEST TO THE LOWER 80S FROM HAYS TO DODGE CITY AND MEADE, TO MID AND UPPER 80S FROM SAINT JOHN TO MEDICINE LODGE. OVERNIGHT LOWS ARE EXPECTED IN THE MID TO UPPER 60S. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 328 AM CDT MON JUL 9 2012 AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE 4 CORNERS REGION THROUGH MID WEEK, BEFORE MAKING A PUSH INTO THE CENTRAL ROCKIES BY THE WEEKEND. THEREFORE A BROAD NORTHWEST FLOW PATTERN ALOFT WILL REMAIN IN PLACE FOR A LARGE PART OF THE WEEK. THE BOUNDARY LAYER ACROSS THE CENTRAL ROCKIES WILL BE OF RELATIVE HIGH PRESSURE WITH ONLY VERY WEAK SURFACE TROUGHING ACROSS THE NORTHERN HIGH PLAINS. THIS WILL LEAD TO PREVAILING SOUTHERLY WINDS, BUT LIGHTER THAN TYPICAL IN MAGNITUDE THIS WEEK. INITIALLY, SCATTERED SHOWERS MAY STILL BE POSSIBLE OVER THE HIGH PLAINS REGION, OR MORE SPECIFICALLY THE FURTHER WEST COUNTIES OF KANSAS EARLY TUESDAY, BUT CHANCES ARE NOT GREAT. MID LEVEL CLOUDS WILL TAKE SOME TIME TO SPREAD SOUTH AND OUT OF THE REGION AS DEPICTED BY THE 700 MB RH FIELDS FROM THE NAM AND GFS. AFTER THIS, THE PERIOD SHOULD BE DRY, WITH NEAR TO JUST ABOVE NORMAL TEMPERATURES THROUGH THE END OF THE WEEK. THE LATEST MOS GUIDANCE IS WARMING TEMPERATURES BACK INTO THE UPPER 90S BY LATE IN THE WEEK, WHICH APPEARS PLAUSIBLE GIVEN THE LOCATION OF THE UPPER HIGH BY SATURDAY. THE MODELS BRING AN INTENSE SHORTWAVE THROUGH THE APEX OF THE RIDGE BY THE WEEKEND AS WELL, WITH SIGNIFICANT TIMING DIFFERENCES BETWEEN THE GFS AND ECMWF. THIS SHORTWAVE ENERGY WILL LEAD TO AT LEAST SLIGHT CHANCES FOR THUNDERSTORMS SATURDAY NIGHT THROUGH EARLY MONDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1242 AM CDT MON JUL 9 2012 AN MCS HAS ROLLED OFF THE HIGHER TERRAIN OVER EASTERN COLORADO AND INTO FAR WESTERN KANSAS AND HAS HAD AN OVERALL WEAKENING TREND. CLOUD TOP TEMPS HAVE WARMED AND THE OUTFLOW BOUNDARY HAS WEAKENED. THUNDERSTORMS HAVE SHOWN LITTLE MOVEMENT EAST OVER THE PAST FEW HOURS AND WERE JUST WEST OF KGCK. COULD HAVE A FEW -TSRA IN THE KGCK VCNTY FOR SEVERAL HOURS. KDDC HAS A LESSER CHANCE OF GETTING ANY THUNDERSTORMS WITH THE CURRENT WEAKENING TRENDS BUT WITH HIGH DEWPOINTS AND SOME INSTABILITY COULD HAVE A FEW IN THE VCNTY OF KDDC INTO AROUND 12Z. AT KHYS ONLY A FEW SHOWERS COULD BE IN THE VCNTY. VFR CONDITIONS SHOULD PREVAIL. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 66 89 68 / 60 20 10 10 GCK 81 64 87 68 / 50 20 10 10 EHA 80 65 83 62 / 50 30 20 10 LBL 82 66 87 66 / 50 30 20 10 HYS 83 65 90 68 / 30 10 10 0 P28 88 68 92 71 / 30 20 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...RUSSELL AVIATION...KRUSE
Hazardous weather outlook, Jul 9, 3:51 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 351 AM CDT MON JUL 9 2012 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 351 AM CDT MON JUL 9 2012 /251 AM MDT MON JUL 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST EARLY THIS MORNING MAINLY FROM AROUND GARDEN CITY TO JETMORE, DODGE CITY, KINSLEY AND SOUTH TO MEADE, ASHLAND, AND COLDWATER. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL, AND CLOUD TO GROUND LIGHTNING. THE THUNDERSTORM CHANCES WILL THEN DECREASE INTO THE AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY INTO TONIGHT. ANY HEAVY RAINFALL REPORTS WILL BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:38 PM CDT | Special Weather Statement | DDC | Morton | 52 min |
Nearby
Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.